Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 45, NWS Pocatello, ID

August 22, 2014Lincoln County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2014, 7:25 PM MDT for Lincoln County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 7:25 PM MDT (01:25 UTC)
Expired
Aug 22, 2014, 8:15 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Lincoln County, ID

The radar

The Pocatello radar (KSFX), 142 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS55 KPIH 230125
SVRPIH
IDC063-230215-
/O.NEW.KPIH.SV.W.0045.140823T0125Z-140823T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
725 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF SHOSHONE...

* UNTIL 815 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 15 MILES WEST OF SHOSHONE TO 10 MILES SOUTHWEST OF
  SHOSHONE TO 23 MILES SOUTHWEST OF SHOSHONE...OR ALONG A LINE
  EXTENDING FROM GOODING TO 8 MILES SOUTHEAST OF GOODING TO 8 MILES
  SOUTHWEST OF JEROME...AND MOVING EAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   SHOSHONE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4297 11428 4281 11420 4280 11434 4283 11438
      4284 11439 4285 11459 4286 11460 4301 11460
TIME...MOT...LOC 0125Z 283DEG 17KT 4299 11468 4288 11458
          4266 11465

$$

HEDGES
1 follow-up statement
146 
WWUS55 KPIH 230209
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
809 PM MDT FRI AUG 22 2014

IDC063-230218-
/O.EXP.KPIH.SV.W.0045.000000T0000Z-140823T0215Z/
LINCOLN ID-
809 PM MDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 815 PM MDT...

AT 808 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   DIETRICH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4297 11428 4281 11420 4280 11434 4283 11438
      4284 11439 4285 11459 4286 11460 4301 11460
TIME...MOT...LOC 0208Z 283DEG 17KT 4294 11441 4283 11431
          4261 11438

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:50 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 22, 1:50 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT FRI AUG 22 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY. AN UNCHARACTERISTICALLY DEEP
AND WET LOW PRESSURE SYSTEM WAS NOTED OVER PENDLETON WITH NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS OVERSPREADING SE IDAHO AHEAD OF
THE LOW THIS AFTERNOON. THE MODELS INDICATE THAT THE LOW WILL SHIFT
OVER SUN VALLEY TONIGHT...IDAHO FALLS SATURDAY AFTERNOON AND THEN
BILLINGS SATURDAY NIGHT WITH ACCOMPANYING PRECIPITATION GENERALLY
TAPERING OFF SOME LATE TONIGHT AND THEN REDEVELOPING ACROSS THE
CNTRL AND ERN MOUNTAINS AND THE UPPER SNAKE PLAIN SATURDAY AFTERNOON
BEFORE TAPERING OFF FROM WEST TO EAST ACROSS SRN IDAHO SATURDAY
NIGHT/SUNDAY AS THE LOW LIFTS NE OF THE REGION. NUMEROUS SHOWERS ARE
ANTICIPATED OVER THE CNTRL MOUNTAINS THROUGH THE EVENING...SOME
HEAVY AT TIMES. THUS WILL CONTINUE THE FLASH FLOOD WATCH...PRIMARILY
FOR THE BURN SCARS...THROUGH MIDNIGHT. HUSTON

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. SECONDARY ENERGY
DROPS INTO THE WRN EXTENT OF THE EXITING TROUGH SUNDAY NIGHT/MONDAY
BRINGING SCATTERED SHOWERS TO THE REGION MONDAY/MONDAY NIGHT.
CLEARING SKIES AND A PERIOD OF DRIER WEATHER WILL FOLLOW TUESDAY
THROUGH THURSDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE NRN
GREAT BASIN. FOR THE WEEKEND...THE GFS IS PROJECTING THAT HURRICANE
MARIE...NOW LOCATED WEST OF ACAPULCO...WILL LIFT NW AND EVENTUALLY
GET SWEPT INTO YET ANOTHER PAC THROUGH SWEEPING INTO THE NW COAST
SATURDAY AFTERNOON. WE WILL OBVIOUSLY BE WATCHING THESE DEVELOPMENTS
WITH INTEREST. HUSTON
&&

.AVIATION...CURRENT WV/IR IMAGERY SHOWING UPPER LOW DEEPENING OVER
PAC NW THIS AFTERNOON WITH JET STREAK DYNAMICS ENHANCING CONVECTION
OVER SOUTHEAST IDAHO. EXPECT MAINLY VFR CONDITIONS TODAY...BUT
HEAVIER SHOWERS MAY PRODUCE SOME LOWER VISIBILITY. WITH SOME
CLEARING EXPECTED OVER THE SNAKE PLAIN TONIGHT AND ABUNDANT
LOW-LEVEL MOISTURE...PIH AND IDA MAY SEE SOME CIG/VIS ISSUES IN THE
MORNING. HINSBERGER
&&

.FIRE WEATHER...ACTIVE WEATHER WILL CONTINUE THROUGH TOMORROW NIGHT
AS UPPER LOW DRIFTS FROM THE COLUMBIA RIVER BASIN INTO SOUTHEAST
IDAHO. INSTABILITY...LIFT AND MOISTURE ARE ALL IN PLACE THIS
AFTERNOON TO PRODUCE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WHICH SHOULD DIMINISH SOMEWHAT OVERNIGHT. LOCALLY HEAVY RAINFALL MAY
PRODUCE FLASH FLOODING...ESPECIALLY IN RECENT BURN AREAS. UPPER LOW
TOMORROW AFTERNOON WILL DRIFT INTO THE YELLOWSTONE AREA...AND MODELS
SHOWING MODERATE TO HEAVY PRECIPITATION WRAPPING AROUND INTO FIRE
ZONES 475 AND 476...THEN DRIFTING OVER ZONES 410 AND 411 IN THE
EASTERN HIGHLANDS TOMORROW EVENING. WEATHER LOOKS A LITTLE QUIETER
ON SUNDAY...BUT ANOTHER UPPER DISTURBANCE WILL LIKELY IMPACT THE
REGION ON MONDAY. THE SYSTEM WILL FOCUS THE PRECIPITATION MAINLY
OVER THE HIGHER ELEVATIONS. CONDITIONS SHOULD RAPIDLY IMPROVE BY
TUESDAY AND UPPER RIDGING SHOULD LEAD TO DRIER WEATHER THROUGH THE
END OF THE WEEK.  HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT IDZ018-031-032.
&&

In the hours before

Special weather statement, Aug 22, 4:29 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT FRI AUG 22 2014

IDZ017-020-021-032-230000-
MINIDOKA ID-BINGHAM ID-BUTTE ID-BLAINE ID-
429 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF ARCO TO 18
MILES SOUTHEAST OF CRATERS OF MOON...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE TOWARDS ARCO.

LOCATIONS IMPACTED THROUGH 600 PM MDT INCLUDE...
   ARCO...
   HOWE...
   SOUTHWEST INL...
   CENTRAL INL...

LAT...LON 4307 11347 4375 11347 4398 11279 4397 11271
      4332 11272
TIME...MOT...LOC 2228Z 245DEG 14KT 4370 11336 4319 11336

HUSTON
Local storm report, Aug 22, 5:02 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
502 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             S RICHFIELD             43.05N 114.15W
08/22/2014  E1.00 INCH       LINCOLN            ID   TRAINED SPOTTER

            ONE INCH HAIL

&&

DPHELPS
Special weather statement, Aug 22, 5:19 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
519 PM MDT FRI AUG 22 2014

IDZ021>023-230015-
ONEIDA ID-BINGHAM ID-POWER ID-BANNOCK ID-
519 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EASTERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 615 PM MDT

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINSHOWERS ALONG A LINE EXTENDING
FROM STERLING TO 17 MILES NORTHWEST OF HOLBROOK..AND MOVING EAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   PINGREE AND FORT HALL BANNOCK PEAK...
   FORT HALL BANNOCK CREEK LODGE...
   FORT HALL BUFFALO LODGE...
   CHUBBUCK...FORT HALL CITY AND POCATELLO...
   FORT HALL EAGLE LODGE...
   FORT HALL PUTNAM LODGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4313 11218 4227 11239 4227 11297 4313 11276
TIME...MOT...LOC 2319Z 270DEG 17KT 4304 11264 4236 11281

MESSICK
Local storm report, Aug 22, 6:12 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
612 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       15 WNW KETCHUM          43.77N 114.65W
08/22/2014  M0.50 INCH       BLAINE             ID   MESONET

            ONE HALF INCH RAIN FALL IN LESS THAN AN HOUR. THIS IS IN
            THE BEAVER CREEK BURN AREA.

&&

DPHELPS
Special weather statement, Aug 22, 6:52 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
652 PM MDT FRI AUG 22 2014

IDZ017-230130-
LINCOLN ID-
652 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 730 PM MDT

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF SHOSHONE..MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LINCOLN COUNTY...
  RURAL CENTRAL LINCOLN COUNTY...

LAT...LON 4320 11455 4321 11453 4309 11407 4287 11422
      4302 11457
TIME...MOT...LOC 0052Z 297DEG 14KT 4311 11450

HEDGES
Special weather statement, Aug 22, 7:13 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
713 PM MDT FRI AUG 22 2014

IDZ017-230200-
LINCOLN ID-
713 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 800 PM MDT

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOODING..MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SHOSHONE...

LAT...LON 4298 11459 4292 11415 4280 11420 4280 11434
      4283 11438 4284 11439 4285 11459 4286 11460
      4298 11461
TIME...MOT...LOC 0113Z 286DEG 19KT 4290 11468

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:52 PM MDTSpecial Weather StatementPIHLincoln38 min
Aug 22, 7:13 PM MDTSpecial Weather StatementPIHLincoln47 min
Aug 22, 8:36 PM MDTSpecial Weather StatementPIHCassia54 min
Aug 22, 8:47 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka43 min
Aug 23, 12:50 PM MDTSpecial Weather StatementPIHBingham85 min
Aug 23, 12:53 PM MDTSpecial Weather StatementPIHCaribou82 min
Aug 23, 1:02 PM MDTTornado WarningPIHBear Lake, Caribou27 min
Aug 23, 1:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Aug 23, 1:14 PM MDTSpecial Weather StatementPIHFranklin61 min
Aug 23, 1:35 PM MDTSpecial Weather StatementPIHFranklin55 min
Aug 23, 1:54 PM MDTSpecial Weather StatementPIHBear Lake51 min
Aug 23, 2:35 PM MDTSpecial Weather StatementPIHFranklin55 min
Aug 23, 2:40 PM MDTSpecial Weather StatementPIHBear Lake65 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.